Alert archive / Iowa / Tornado Warnings in 2017
Tornado Warning 23, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at Jun 29, 2017, 5:33 PM CDT for Monona County, Iowa. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2017, 5:33 PM CDT (22:33 UTC)
- Expired
- Jun 29, 2017, 6:00 PM CDT
- In force
- 27 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Monona County, IA
The radar
The Omaha radar (KOAX), 103 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 6:10 PM CDT | FUNNEL CLOUD | 1 Ne Mapleton, IA | |
| Jun 29, 6:10 PM CDT | FUNNEL CLOUD | 1 Nne Mapleton, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 3:42 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 712 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1324 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
609
WFUS53 KOAX 292233
TOROAX
IAC133-292300-
/O.NEW.KOAX.TO.W.0023.170629T2233Z-170629T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
533 PM CDT THU JUN 29 2017
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Northeastern Monona County in west central Iowa...
* Until 600 PM CDT
* At 532 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Hornick, or 26 miles southeast of Sioux City,
moving east at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Monona County, including the following locations:
Mapleton and Rodney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4211 9568 4218 9613 4222 9611 4221 9569
TIME...MOT...LOC 2232Z 267DEG 25KT 4222 9603
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
KGWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 29, 4:10 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 29, 4:10 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 410 PM CDT Thu Jun 29 2017 .SHORT TERM...(Tonight through Sunday) Issued at 405 PM CDT Thu Jun 29 2017 Storms are beginning to percolate across north central and northeast Nebraska in uncapped enviroment ahead of surface boundary. Per 18z OAX sounding and SPC MA, area south of interstate 80 still somewhat capped. CAM have been little erratic on convective development, with RAP doing the best with initiation. Mid-level shear decent with OAX sounding showing 50-60kt in mid-levels. Weak shear in the low levels, so any tornado development likely will be coincident with surface low and along boundary that currenly arcs along and east of Missouri River. Used consensus blend of CAM for PoP and weather this evening and through the overnight. Approaching H5 short weave will allow additional storm development along boundary that will stretch southward into Kansas. Based on CAM, bulk of activity will be out of forecast area by 08utc. Cyclonic flow aloft and H8 convergence will provide focus for isolated showers and perhaps a rumble of thunder during the afternoon. Passage of vort max late in the day, will bring large scale subsidence across the region and a reprieve from storms by Friday evening. Little or no precipitation threat Saturday or Saturday night. Warm air advection and return flow may allow for isolated convection early Sunday morning, but expect activity to diminish by late morning. Accepted short-term model consensus temperatures for the most part Friday through Saturday. On Sunday, GEFS members hinting that temperatures could be a little warmer than consensus blend. Due to combinations of upper level ridging, H8 thermal ridge and compressional warming ahead of southward moving surface boundary, decided to raise temperatures a few degrees. .LONG TERM...(Sunday night through Thursday) Issued at 405 PM CDT Thu Jun 29 2017 Medium range models have been consistent with MCS development Sunday night into Monday, though timing and location have varied from run to run. Due to ongoing inconsistency, keep PoPs only in high chance range. Perhaps a little break from precip chances later in the day on Monday, then unfortunately, shortwave moving through the central plains on Tuesday may dampen holiday activities. Accepted consensus/guidance temperatures. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1235 PM CDT Thu Jun 29 2017 Storms will likely develop in northeast Nebraska early this afternoon along frontal boundary and near an associated area of low pressure. Convection will then progress east/southeast across the area, possibly reaching KOMA around 00Z. Confidence in convective sustainability decreases further south across southeast Nebraska and southern Iowa due to atmospheric overturn from morning convection. Lingering showers and storms should be clear of the TAF sites by 06Z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Fortin LONG TERM...Fortin AVIATION...KG
Hazardous weather outlook, Jun 29, 11:55 AM CDT, 5 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1155 AM CDT Thu Jun 29 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-300700- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1155 AM CDT Thu Jun 29 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT There is a slight risk for severe storms this afternoon and into the evening hours. Storms will likely fire in along a boundary in northeast Nebraska during the early afternoon hours. They will then progress southeast, potentially reaching the I-80 corridor. There remains uncertainty as to how far into southeast Nebraska and southwest Iowa storms will be able to hold together, given that the atmosphere further south has not had much time to recover from morning convection. Large hail and damaging winds will be the primary threats with any storms that do develop. An isolated tornado or two cannot be ruled out as well, especially along intersecting boundaries in northeast Nebraska. Storm activity should clear the area then by late this evening. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Thunderstorm chances will continue through early next week in response to a series of Pacific NW disturbances moving through. .SPOTTER INFORMATION STATEMENT... Storm spotter activation will possibly be needed in counties across northeast Nebraska this afternoon.
In the hours before
Local storm report, Jun 29, 5:01 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
501 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL WINSIDE 42.18N 97.17W
06/29/2017 M1.00 INCH WAYNE NE TRAINED SPOTTER
QUARTER SIZE HAIL AND ESTIMATED 60 MPH WIND GUST
&&
DERGANLocal storm report, Jun 29, 5:12 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
512 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HAIL 4 S WAYNE 42.18N 97.02W
06/29/2017 M1.00 INCH WAYNE NE TRAINED SPOTTER
QUARTER SIZE HAIL AND ESTIMATED 50 TO 60 MPH WINDS
&&
DERGANSpecial weather statement, Jun 29, 5:19 PM CDT, 14 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 519 PM CDT THU JUN 29 2017 NEZ016>018-030>033-292300- Stanton NE-Madison NE-Pierce NE-Boone NE-Antelope NE-Cuming NE- Wayne NE- 519 PM CDT THU JUN 29 2017 ...Significant Weather Advisory for MADISON...WAYNE...NORTHWESTERN CUMING...SOUTHERN PIERCE...ANTELOPE...NORTHERN BOONE AND NORTHERN STANTON COUNTIES UNTIL 600 PM CDT... At 519 PM CDT, Doppler radar was tracking a strong thunderstorm near Pilger, or 15 miles east of Norfolk, moving east at 40 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Norfolk, Wayne, Pierce, Neligh, Stanton, Wakefield, Battle Creek, Wisner, Elgin, Winside, Clearwater, Pilger, Petersburg, Oakdale, Meadow Grove, Hadar, Hoskins, Tilden, Willow Creek State Recreation Area and 8 Miles South Of Wayne. This includes the following highways... Highway 275 in Nebraska between mile markers 25 and 106. Highway 81 in Nebraska between mile markers 149 and 171. A severe thunderstorm watch remains in effect until 1100 PM CDT for northeastern Nebraska. LAT...LON 4224 9830 4226 9683 4189 9686 4185 9829 TIME...MOT...LOC 2219Z 283DEG 33KT 4204 9712 KG
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 5:57 PM CDT | Tornado Warning | OAX | Monona | 33 min |
| Jun 29, 6:16 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 29 min |
| Jun 29, 6:25 PM CDT | Special Weather Statement | OAX | Monona | 50 min |
| Jun 29, 6:45 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 30 min |
Nearby
Tornado Warnings in Iowa, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.